To the Editor:—
In the Correspondence section of The Journal, April 9, page 1679, Dr. Horwitz takes issue with Dr. Kimsey's article, "Treatment of Superficial Phlebitis with Phenylbutazone," published in The Journal, Jan. 16, page 229. Since 1953 my co-workers and I have had experience in treating about 800 patients with superficial and 150 patients with deep vein phlebitis with phenylbutazone and its analogues (Stein: Angiology6:403 [Oct.] 1955; Am. J. Cardiology4:476 [Oct.] 1959; Ann. New York Acad. Sci. 86:307 [March] 1960). Certain conclusions have been reached which may help reconcile the conflicting views.Every thrombophlebitic process, whether of the superficial or deep veins, is associated with an inflammatory reaction in the walls of the vein, in the perivenous structures, and in the clot itself. By limiting or suppressing the exuberance of this inflammation the physician can reduce greatly the clinical manifestations of discomfort and disability.